Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Log-log convexity and backward uniqueness


Author: Igor Kukavica
Journal: Proc. Amer. Math. Soc. 135 (2007), 2415-2421
MSC (2000): Primary 35B42, 35B41, 35K55, 35K15, 35G20
DOI: https://doi.org/10.1090/S0002-9939-07-08991-5
Published electronically: March 14, 2007
MathSciNet review: 2302562
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study backward uniqueness properties for equations of the form

$\displaystyle u' + A u = f. $

Under mild regularity assumptions on $ A$ and $ f$, it is shown that $ u(0)=0$ implies $ u(t)=0$ for $ t<0$. The argument is based on $ \alpha$-log and log-log convexity. The results apply to mildly nonlinear parabolic equations and systems with rough coefficients and the 2D Navier-Stokes system.


References [Enhancements On Off] (What's this?)

  • [A] S. Agmon, Unicité et convexité dans les problèmes différentiels, Séminaire de Mathématiques Supérieures, No. 13 (Eté, 1965), Les Presses de l'Université de Montréal, Montreal, Que., 1966. MR 0252808 (40:6025)
  • [AN1] S. Agmon and L. Nirenberg, Properties of solutions of ordinary differential equations in Banach space, Comm. Pure Appl. Math. 16 (1963), 121-239. MR 0155203 (27:5142)
  • [AN2] S. Agmon and L. Nirenberg, Lower bounds and uniqueness theorems for solutions of differential equations in a Hilbert space, Comm. Pure Appl. Math. 20 (1967), 207-229. MR 0204829 (34:4665)
  • [BT] C. Bardos and L. Tartar, Sur l'unicité rétrograde des équations paraboliques et quelques questions voisines, Arch. Rational Mech. Anal. 50 (1973), 10-25. MR 0338517 (49:3281)
  • [CF] P. Constantin and C. Foias, ``Navier-Stokes Equations Chicago,'' Lectures in Mathematics, Chicago/London, 1988. MR 972259 (90b:35190)
  • [CFKM] P. Constantin, C. Foias, I. Kukavica, and A. J. Majda, Dirichlet quotients and 2D periodic Navier-Stokes equations, J. Math. Pures Appl. 76 (1997), 125-153. MR 1432371 (97m:35200)
  • [CFNT] P. Constantin, C. Foias, B. Nicolaenko, R. Temam, Spectral barriers and inertial manifolds for dissipative partial differential equations, J. Dynam. Diff. Eq. 1 (1989), 45-73. MR 1010960 (90i:35234)
  • [E] L. Escauriaza, Carleman inequalities and the heat operator, Duke Math. J. 104 (2000), 113-127. MR 1769727 (2001m:35135)
  • [EV] L. Escauriaza and L. Vega, Carleman inequalities and the heat operator. II, Indiana Univ. Math. J. 50 (2001), 1149-1169. MR 1871351 (2003b:35088)
  • [G] J.-M. Ghidaglia, Some backward uniqueness results, Nonlinear Anal. 10 (1986), 777-790. MR 851146 (87m:34083)
  • [K] I. Kukavica, Backward uniqueness for solutions of linear parabolic equations, Proc. Amer. Math. Soc. 132 (2004), 1755-1760. MR 2051137 (2005f:35128)
  • [L] P.D. Lax, A stability theorem for solutions of abstract differential equations, and its application to the study of the local behavior of solutions of elliptic equations, Canad. J. Math. 9 (1956), 747-766. MR 0086991 (19:281a)
  • [LP] M. Lees and M.H. Protter, Unique continuation for parabolic differential equations and inequalities, Canad. J. Math. 28 (1961), 369-382. MR 0140840 (25:4254)
  • [O] H. Ogawa, Lower bounds for solutions of differential inequalities in Hilbert space, Proc. Amer. Math. Soc. 16 (1965), 1241-1243. MR 0185291 (32:2759)
  • [P] M.H. Protter, Properties of solutions of parabolic equations and inequalities, Canad. J. Math. 13 (1961), 331-345. MR 0153982 (27:3943)
  • [S] J. Serrin, The initial value problem for the Navier-Stokes equations, 1963 Nonlinear Problems (Proc. Sympos., Madison, Wis. pp. 69-98) Univ. of Wisconsin Press, Madison, Wis. MR 0150444 (27:442)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35B42, 35B41, 35K55, 35K15, 35G20

Retrieve articles in all journals with MSC (2000): 35B42, 35B41, 35K55, 35K15, 35G20


Additional Information

Igor Kukavica
Affiliation: Department of Mathematics, University of Southern California, Los Angeles, California 90089
Email: kukavica@usc.edu

DOI: https://doi.org/10.1090/S0002-9939-07-08991-5
Keywords: Backward uniqueness, logarithmic convexity, Navier-Stokes equations
Received by editor(s): November 1, 2004
Received by editor(s) in revised form: August 30, 2005
Published electronically: March 14, 2007
Additional Notes: The author was supported in part by the NSF grant DMS-0306586
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society